Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Springfield, MO

May 24, 2005Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at May 24, 2005, 9:01 AM CDT for Cherokee County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 9:01 AM CDT (14:01 UTC)
Expired
May 24, 2005, 1:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 241402
FFWSGF
KSC021-241800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 AM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN KANSAS.

* UNTIL 100 PM CDT.

* AT 858 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROADWAYS  
  BEGINNING TO FLOOD ACROSS WESTERN CHEROKEE COUNTY.  RAINFALL IN    
  EXCESS OF AN INCH AS BEEN OBSERVED WITHIN THE PAST HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...BAXTER SPRINGS...COLUMBUS...GALENA...SCAMMON...WEIR...
  WEST MINERAL...CRESTLINE...FAULKNER...HALLOWELL...LAWTON...LOWELL
  AND MELROSE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3731 9463 3700 9464 3701 9505 3733 9505

$$

SAW
3 follow-up statements
000 
WGUS73 KSGF 241506
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 AM CDT TUE MAY 24 2005

KSC021-241800-
CHEROKEE KS-
1006 AM CDT TUE MAY 24 2005

...FLASH FLOOD WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 100 PM
CDT...

AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED RAINFALL IN EXCESS OF ONE AND A HALF INCHES 
SO FAR THIS MORNING.  IN ADDITION...LAW ENFORCEMENT OFFICIALS 
REPORTED FLOODED ROADS ACROSS THE COUNTY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BAXTER SPRINGS...COLUMBUS...GALENA...SCAMMON...WEIR...WEST
MINERAL...CRESTLINE...FAULKNER...HALLOWELL...LAWTON...LOWELL...
MELROSE...NEUTRAL...RIVERTON...ROSELAND...SHERWIN...SKIDMORE AND 
STIPPVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

$$

SAW
000 
WGUS73 KSGF 241632
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT TUE MAY 24 2005

KSC021-241800-
CHEROKEE KS-
1131 AM CDT TUE MAY 24 2005

...FLASH FLOOD WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 100 PM
CDT...

AT 1115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS IN EXCESS OF TWO INCHES 
ACROSS THE SOUTHWESTERN HALF OF CHEROKEE COUNTY THIS MORNING. SOME 
STREAMS AFFECTED BY HIGH WATER INCLUDE LIGHTNING CREEK...DEER 
CREEK...CHERRY CREEK...AND FLY CREEK.  

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BAXTER SPRINGS...COLUMBUS...GALENA...SCAMMON...WEIR...WEST
MINERAL...CRESTLINE...FAULKNER...HALLOWELL...LAWTON...LOWELL...
MELROSE...NEUTRAL...RIVERTON...ROSELAND...SHERWIN...SKIDMORE AND 
STIPPVILLE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

$$

SAW
000 
WGUS73 KSGF 241758
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT TUE MAY 24 2005

KSC021-241806-
CHEROKEE KS-
1258 PM CDT TUE MAY 24 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CHEROKEE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

THE HEAVIEST RAIN HAS ENDED OVER THE WARNED AREA. HOWEVER...RUNOFF WILL 
CONTINUE THROUGH THE AFTERNOON HOURS.  THIS WILL CAUSE CONTINUED 
FLOODING OF LOW WATER CROSSINGS.  THEREFORE...THE FLASH FLOOD 
WARNING WILL BE REPLACED BY A FLOOD WARNING SHORTLY. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:08 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 24, 6:08 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
608 AM CDT TUE MAY 24 2005

.DISCUSSION...

MAIN CHALLENGE FOR THIS FORECAST WILL BE WITH THE CONVECTIVE
PRECIPITATION CHANCES.

NOT MUCH HAS CHANGED IN THE UPPER PATTERN RECENTLY WITH UPPER RIDGE
ACROSS EASTERN CANADA AND LOW PRESSURE OVER THE NORTHEAST U.S.
KEEPING THINGS PRETTY BLOCKED UP.  THIS HAS KEPT THE CENTRAL U.S. IN
NORTHWEST FLOW REGIME WITH WEAK DISTURBANCES SETTING OFF NIGHTLY MCS
ACTIVITY.  MOISTURE/INSTABILITY AXIS CONTINUES TO BE PUSHED
WESTWARD.  MCS ACTIVITY OVER EASTERN KANSAS AND SOUTHWEST MISSOURI
LAST NIGHT HAS SHIFTED FURTHER WEST INTO WESTERN AND CENTRAL KANSAS
TONIGHT.  CURRENT 850/SFC MOISTURE AXIS STRETCHES FROM LOWER
MISSISSIPPI VALLEY INTO CENTRAL KANSAS WITH MCS ACTIVITY PUSHING
EAST SOUTHEAST INTO CENTRAL KANSAS AT THIS HOUR.

MCS SHOULD CONTINUE ON THIS PATH WITH MAJORITY OF THE PRECIPITATION
OCCURRING TO THE WEST OF THE CWA THIS MORNING.  EASTERN EDGES OF THE
PRECIPITATION MAY AFFECT WESTERN CWA AND HAVE INCREASED POPS
SLIGHTLY THERE TODAY.  SVR WATCH WAS ISSUED AS OF THIS TYPING
INCLUDING THE SOUTHWEST CORNER OF THE CWA.  WOULD NOT EXPECT MUCH
EASTWARD PROGRESSION INTO THE CWA WITH DRIER AND MORE STABLE AIR
PUSHING WESTWARD INTO THE CWA.  MORNING HOURS WILL LIKELY HAVE
PLENTY OF CLOUD COVER IN ASSOCIATION WITH MCS...ESPECIALLY IN
WESTERN SECTIONS...HOWEVER WILL PROBABLY SEE DECENT SUN BY THE
AFTERNOON.  COOLER AIR MASS WORKING IN FROM THE EAST WILL KEEP
TEMPERATURES IN THE 70S THERE WITH LOW TO MID 80S POSSIBLE ACROSS
THE WEST AND SOUTH.

GFS/NAM SHOWING DIFFERENCES WITH SOLUTIONS FOR TUESDAY NIGHT AND
WEDNESDAY.  GFS IS FURTHER NORTH WITH MCS DEVELOPMENT AND TAKES IT
THROUGH THE CWA DURING THE DAY WEDNESDAY...WHILE NAM KEEPS THINGS
WELL TO THE SOUTH AND WEST OF THE AREA TUESDAY NIGHT AND WEDNESDAY.
HAVE GONE WITH A BLEND OF THE TWO MODELS FOR NOW AND WILL PLAY THE
WAIT AND SEE WHAT HAPPENS WITH FEATURES TODAY AND LET THE UPCOMING
FORECAST SHIFT DO SOME FINE TUNING.  WITH THE BLEND...HAVE INCREASED
POPS SLIGHTLY IN THE SOUTHWEST CWA AND KEPT THE NORTHEAST DRY.  NAM
BRINGS IN FRONTAL BOUNDARY ON THURSDAY WITH THE AID OF NORTHERN
STREAM SHORTWAVE DROPPING SOUTHEAST.

AS PREVIOUS FORECASTER MENTIONED...IT APPEARS EASTERN CANADIAN RIDGE
WILL BE SLOW TO BREAK DOWN AND WILL KEEP THE AREA IN NORTHWEST FLOW
REGIME INTO THE EXTENDED PERIOD.  WILL KEEP INHERITED FORECAST DRY
FOR NOW BUT WOULD NOT BE SURPRISED TO SEE THIS CHANGE AS THIS PERIOD
GETS CLOSER AND HOPEFULLY MORE CLEAR.

LINDENBERG
&&

.AVIATION...

INTRODUCED A PERIOD OF THUNDERSTORMS IN BOTH THE JOPLIN AND
SPRINGFIELD TAFS FOR THIS MORNING.  A COMPLEX OF THUNDERSTORMS OVER
THE KANSAS FLINT HILLS CONTINUES TO PROGRESS EAST THIS MORNING AND
WILL AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN
THE NEXT FEW HOURS.  SOME STRONG TO SEVERE WIND GUSTS ARE POSSIBLE
WITH THESE STORMS AS SEVERAL KANSAS REPORTS HAVE SUGGESTED DAMAGING
STRAIGHT LINE WINDS UP TO 70 MPH.

WINDS WILL GRADUALLY SHIFT TO THE SOUTHEAST PRIOR TO A COLD FRONT
PASSING THROUGH THE REGION BY THURSDAY MORNING.  SHOWERS AND
THUNDERSTORMS ARE POSSIBLE DURING THIS TIME AS WELL.

CRAMER
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, May 24, 6:00 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE MAY 24 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH HEAVY RAIN...WIND GUSTS UP TO 70 MPH...AND
  HAIL TO THE SIZE OF QUARTERS.

  AREAS AFFECTED AND TIMING:

  AREAS SOUTHWEST OF A NEVADA TO MONETT LINE THIS MORNING.

  DISCUSSION:

  A THUNDERSTORM COMPLEX WAS PUSHING ACROSS CENTRAL KANSAS
  EARLY THIS MORNING AND INTO EASTERN KANSAS.  THIS LINE
  OF THUNDERSTORMS WILL PUSH INTO EXTREME SOUTHEAST KANSAS AND
  FAR WESTERN MISSOURI THIS MORNING AFTER 7 AM.  STRONG TO
  SEVERE STORMS WILL BE POSSIBLE WITHIN THE LINE OF STORMS
  WITH WIND GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS
  POSSIBLE.

  THE UPPER LEVEL DISTURBANCE ASSOCIATED WITH THIS THUNDERSTORM
  COMPLEX WILL TRACK SOUTHEAST ACROSS SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI TODAY AND MAY HELP TO DEVELOP SCATTERED
  THUNDERSTORMS LATER THIS AFTERNOON ACROSS SOUTHEAST KANSAS
  AND SOUTHWEST MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH
  THURSDAY AS WEAK DISTURBANCES WILL PUSH ACROSS THE
  AREA FROM THE WEST AND NORTHWEST.  THIS WILL
  CONTINUE THE CHANCES OF THUNDERSTORMS.  A COLD FRONT
  WILL MOVE INTO THE AREA ON THURSDAY WITH ADDITIONAL
  CHANCES OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN EXTREME SOUTHWEST MISSOURI
 AND SOUTHEAST KANSAS THIS MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, May 24, 8:55 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 AM CDT TUE MAY 24 2005

MOZ093-241500-
NEWTON-
855 AM CDT TUE MAY 24 2005

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 1000 AM
CDT...

AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SENECA...OR 12 MILES WEST OF NEOSHO...AND
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR LEAWOOD BY 925 AM CDT.
  NEAR SAGINAW BY 930 AM CDT.
  6 MILES NORTHWEST OF DIAMOND BY 945 AM CDT.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SAW

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:01 AM CDTSevere Thunderstorm WarningSGFCherokee59 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.